x
Breaking News
More () »

Phoenix's Leading Local News: Weather, Traffic, Sports and more | Phoenix, Arizona | 12NEWS.com

Chandler man develops liver toxicity from green tea extract

"I just started taking more and more to keep going,” the man said. "My abdomen was just crippling pain."

CHANDLER, Ariz. — A man from Chandler is sharing his story as a warning for others looking to boost their energy with supplements. 

Michael Sisco, 47, developed severe liver toxicity from consuming too much green tea extract. He thought he was taking a harmless amount of energy supplements for a boost to help get through his busy days.  

"I've just been feeling really tired, low energy,” said Sisco. "I've always taken supplements for energy just when I need them."

But he had no idea the supplement also included green tea extract.  He started feeling run down, so he added 2 "immunotherapy support" supplements and three to four packets of green tea energy booster. All the supplements contained large amounts of green tea extract.   

"I just started taking more and more to keep going,” Sisco said. "My abdomen was just crippling pain."

Michael experienced jaundice, severe nausea, and flu-like symptoms. He ended up in the urgent care, then in the ER at Banner Ocotillo Medical Center. 

"The liver tests that are typically under 30 or 40 were like 2 or 3,000 international units,” said Dr. Abdul Nadir.   

After blood tests, imaging studies, and IV treatment, a liver biopsy helped the medical team determined the cause was acute liver failure. Dr. Nadir said the green tea extract was the culprit.

"Thankfully, he actually improved on his own within a few weeks," Dr. Nadir said.

The overdose was so serious it could have led to a liver transplant. Dr. Nadir is warning people of the potentially harmful effects of stacking herbal supplements. 

"Don't spend your money on these over-the-counter medicines that are classified as food,” he said. “Please eat good food. Spend your money on eating real, good food that you enjoy rather than eating and drinking this kind of stuff."

It's important to closely read product labels to help avoid unintentional overuse of supplements.

"If you are distilling things down into very potent forms and then you're taking a lot of that, that's where you need to be careful, even if it says this is good for you," Sisco said.   

A U.S. Drug-Induced Liver Injury Network research report shows about 15 to 20-percent of drug-induced liver injury cases could be attributed to herbal and dietary supplements.   

12 News on YouTube

Did you miss one of our Verify segments? You can find all of our VERIFY stories on this playlist here.